Advertisement

Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated with Extracorporeal Membrane Oxygenation Support (ECMO)

  • Michelle Knecht
  • Joseph LaRochelle
  • Brian Barkemeyer
  • Raegan Gupta
  • Michael Brumund
  • Christy MumphreyEmail author
Case Report

Abstract

Introduction

Although medication toxicity is uncommon in neonates, there are several medications used in this population that pose a risk. Phenytoin has an increased risk of toxicity given its narrow therapeutic window and variations in drug elimination.

Case Report

We describe the case of a 3-day-old male infant who developed cardiovascular collapse secondary to severe phenytoin toxicity (max phenytoin level 86 μg/mL) and was placed on extracorporeal membrane oxygenation support (ECMO). Several ancillary treatments were utilized in an attempt to decrease serum phenytoin concentrations and limit toxicity including albumin boluses, phenobarbital administration, intravenous lipid infusion, and folic acid supplementation.

Discussion

Although uncommon, drug toxicity should be considered in patients with acute changes who are exposed to medications with potential toxicity. With elevated levels of phenytoin, the half-life can be prolonged resulting in longer exposure to elevated levels of the drug as seen in our patient. This case report highlights the importance of ECMO utilization for cardiac support in neonates with medication toxicity and other potential ancillary treatments to decrease serum phenytoin concentrations.

Keywords

Phenytoin ECMO Fosphenytoin Neonate 

Notes

Acknowledgments

We would like to thank the family of this patient for allowing us to share his story. We would also like to thank the numerous providers at Children’s Hospital of New Orleans who helped us care for this infant.

Compliance with Ethical Standards

Consent for publication of this case was obtained and provided to the journal in accordance with JMT policy.

Conflict of Interest

None.

References

  1. 1.
    Craig S. Phenytoin poisoning. Neurocrit Care. 2005;3(2):161–70.  https://doi.org/10.1385/NCC:3:2:161.CrossRefPubMedGoogle Scholar
  2. 2.
    Anseeuw K, Mowry JB, Burdmann EA, Ghannoum M, Hoffman RS, Gosselin S, et al. Extracorporeal treatment in phenytoin poisoning: systematic review and recommendations from the EXTRIP (Extracorporeal Treatments in Poisoning) Workgroup. Am J Kidney Dis. 2016;67(2):187–97.  https://doi.org/10.1053/j.ajkd.2015.08.031.CrossRefPubMedGoogle Scholar
  3. 3.
    Wang GS, Levitan R, Wiegand TJ, Lowry J, Schult RF, Yin S, et al. Extracorporeal membrane oxygenation (ECMO) for severe toxicological exposures: review of the toxicology investigators consortium (ToxIC). J Med Toxicol. 2016;12(1):95–9.  https://doi.org/10.1007/s13181-015-0486-8.CrossRefPubMedGoogle Scholar
  4. 4.
    El-Dib M, Soul JS. The use of phenobarbital and other anti-seizure drugs in newborns. Semin Fetal Neonatal Med. 2017;22(5):321–7.  https://doi.org/10.1016/j.siny.2017.07.008.CrossRefPubMedGoogle Scholar
  5. 5.
    Adams BD, Buckley NH, Kim JY, Tipps LB. Fosphenytoin may cause hemodynamically unstable bradydysrhythmias. J Emerg Med. 2006;30(1):75–9.  https://doi.org/10.1016/j.jemermed.2005.01.034.CrossRefPubMedGoogle Scholar
  6. 6.
    Keegan MT, Bondy LR, Blackshear JL, Lanier WL. Hypocalcemia-like electrocardiographic changes after administration of intravenous fosphenytoin. Mayo Clin Proc. 2002;77(6):584–6.  https://doi.org/10.4065/77.6.584.CrossRefPubMedGoogle Scholar
  7. 7.
    Leeder JS, Kearns GL. Pharmacogenetics in pediatrics. Implications for practice. Pediatr Clin N Am. 1997;44(1):55–77.CrossRefGoogle Scholar
  8. 8.
    Eren Cevik S, Tasyurek T, Guneysel O. Intralipid emulsion treatment as an antidote in lipophilic drug intoxications. Am J Emerg Med. 2014;32(9):1103–8.  https://doi.org/10.1016/j.ajem.2014.05.019.CrossRefPubMedGoogle Scholar
  9. 9.
    Seligmann H, Potasman I, Weller B, Schwartz M, Prokocimer M. Phenytoin-folic acid interaction: a lesson to be learned. Clin Neuropharmacol. 1999;22(5):268–72.PubMedGoogle Scholar
  10. 10.
    Veeravigrom M, Jaroonvanichkul V, Netbaramee W, Phaisarn P, Uyathanarat T. Phenytoin toxicity in two-month-old Thai infant with CYP2C9 gene polymorphism--a case report. Brain and Development. 2016;38(1):136–8.  https://doi.org/10.1016/j.braindev.2015.05.001.CrossRefPubMedGoogle Scholar

Copyright information

© American College of Medical Toxicology 2019

Authors and Affiliations

  1. 1.Louisiana State University Health Sciences Center, Department of Pediatrics, Division of NeonatologyChildren’s Hospital of New OrleansNew OrleansUSA
  2. 2.Xavier University of Louisiana College of PharmacyLouisiana State University Health Sciences CenterNew OrleansUSA
  3. 3.Louisiana State University Health Sciences Center, Department of Pediatrics, Division of Pediatric CardiologyChildren’s Hospital of New OrleansNew OrleansUSA

Personalised recommendations